MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0520-A
Medical Device Problem Codes Detachment Of Device Component (1104); Separation Failure (2547); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/31/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician deployed a ruby coil into the aneurysm using another manufacturer's microcatheter and visually confirmed that the ruby coil was detached from the end of the ruby coil pusher assembly.However, the physician did not verify with fluoroscopy that the coil was detached when he pulled the pusher assembly out of the microcatheter.Once the pusher assembly was removed, the physician noticed under fluoroscopy that the ruby coil was not in the target vessel.Upon inspecting the hub of the microcatheter, the physician noticed that the ruby coil was hanging out from the end of it.The procedure was completed using six new ruby coils and the same microcatheter.There was no report of and adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was broken of the proximal end of the pusher assembly; the stretch resistant (sr) wire of the embolization coil was fractured, and the proximal constraint sphere was missing.The coil was detached from the pusher assembly.The pull wire was completely retracted out of the distal detachment tip (ddt).The proximal end of the coil was measured and found to be within specification.Conclusion: evaluation of the returned device confirmed that the pet lock on the proximal end of the ruby coil pusher assembly was broken.A broken pet lock typically occurs during an attempt to detach the coil during deployment.If a pull force is applied to the pull tube on the proximal end of the pusher assembly, by design the pet lock should break and the coil should detach.If the device is in tortuous anatomy, friction inside the hypotube of the pusher assembly may prevent the pull wire from retracting out of the distal detachment tip (ddt), even if separation of the pet lock is observed.Further evaluation revealed that the sr wire was fractured.If the device is retracted once the embolization coil is deployed in the targeted vessel, but the embolization coil is still attached to the pusher assembly, damage such as a sr wire fracture may occur.Sr wire fracture may cause the embolization coil to detach.The proximal end of the coil was measured and found to be within specification.Ruby coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5621216
Report Number3005168196-2016-00580
Device Sequence Number87830
Product Code HCG
UDI-Device Identifier00814548012902
UDI-Public00814548012902
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/31/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/01/2024
Device Catalogue NumberRBY2C0520-A
Device Lot NumberF67709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/31/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/29/2016
Supplement Report FDA Received Date12/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age24 YR